Lightning, Mower
- When
- November 27, 3:00 AM CST
- Where
- Mower County, Grand Meadow
- Property damage
- $75,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
A home was hit by lightning and burned to the ground, but no injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A home was hit by lightning and burned to the ground, but no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 26, 9:30 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 930 PM CST SAT NOV 26 2005 .UPDATE... WILL BE EXPANDING THE AREA OF FREEZING DRIZZLE A LITTLE FARTHER SOUTH THAN THE CURRENT FORECAST. FORECAST SOUNDINGS FROM THE RUC INDICATE THAT IF LIGHT PRECIPITATION CAN DEVELOP BETWEEN 09Z AND 12Z...SURFACE TEMPERATURES FROM ABOUT WABASHA COUNTY EASTWARD INTO NORTHERN ADAMS AND JUNEAU COUNTIES WOULD STILL BE BELOW FREEZING. BY 12Z...THE SOUNDINGS INDICATE TEMPERATURES SHOULD BE AT OR JUST BELOW FREEZING. HOWEVER...THE RUC IS SLOWER TO BRING IN THE PRECIPITATION TO THESE AREAS AND DOES NOT START IT UNTIL ABOUT 12Z. THE 00Z NAM CONTINUES TO SUPPORT A WARMER SOLUTION FOR THESE AREAS AND AGREES WELL WITH THE ONGOING FORECAST DESPITE BREAKING PRECIPITATION OUT AROUND 09Z. CONFIDENCE DOES NOT EXIST AT THIS POINT TO EXPAND THE ADVISORY SOUTH BUT WILL CONTINUE TO MONITOR FOR A QUICK UPDATE TO THIS IF NEEDED. 04 .PREV DISCUSSION... .SHORT TERM...THROUGH TUESDAY NIGHT FORECAST CONCERNS CONTINUE TO FOCUSED ON SIGNIFICANT STORM SYSTEM TO AFFECT THE AREA SUNDAY THROUGH MONDAY. AFTERNOON SURFACE ANALYSIS HAD WARM FRONT EXTENDING ACROSS NORTHERN ILLINOIS AND CENTRAL IOWA TO LOW PRESSURE NEAR SOUTH DAKOTA/WYOMING BORDER. LARGE TEMPERATURE DIFFERENCE ACROSS THE FORECAST AREA... WITH READINGS RANGING FROM UPPER 20S IN NORTH CENTRAL WI...TO THE MID 40S IN PARTS OF NORTHEAST IOWA. SOUTH OF THE WARM FRONT... DEW POINTS WERE RISING INTO THE 40S ACROSS MISSOURI AND KANSAS. IN THE UPPER ATMOSPHERE...300MB 120KT JET ADVANCING INTO SOUTHWEST U.S. AS EVIDENCED BY HERRING-BONE LIKE PATTERN IN WATER VAPOR IMAGERY. 12Z 26NOV05 MODELS HAD COME INTO GOOD CONSENSUS ON STRONG STORM SYSTEM TO EVOLVE OVER THE CENTRAL PART OF THE NATION. IN THE LAST FEW DAYS...UKMET AND ECMWF HAVE HAD SLOWER AND FURTHER WEST TRACK OF OCCLUDED SURFACE LOW MOVING INTO UPPER MISSISSIPPI VALLEY. NAM AND GFS HAVE COME INTO AGREEMENT WITH THIS SOLUTION...WITH SURFACE LOW OVER NORTHWEST IOWA AT 12Z 28NOV05. ALTHOUGH THERE WERE DIFFERENCES IN THE LOW LEVEL THERMAL FIELDS ON MONDAY...FORECAST CONFIDENCE WAS OVERALL HIGH BASED ON MODEL CONSENSUS. TONIGHT...WARM AIR BEGINS PUSHING NORTHWARD IN EARNEST AS 850MB TEMPERATURES RISE TO AROUND 8C BY 12Z 27NOV05. MODEST ISENTROPIC LIFT NOTED IN THE 280K-290K LAYER...WHICH PROVIDES FORCING TO GENERATE PRECIPITATION ACROSS THE FORECAST AREA. INCREASED PRECIPITATION PROBABILITIES INTO LIKELY CATEGORY BASED ON FORCING SIGNAL. BUFR SOUNDINGS SUPPORT LIQUID PRECIPITATION MOST AREAS DUE TO PRONOUNCED ELEVATED WARM LAYER AND SURFACE TEMPERATURES EITHER RISING TO OR REMAINING ABOVE 32F. FURTHER NORTH...BEFORE DEEP CLOUD LAYER MOVES IN ACROSS NORTH CENTRAL WI...CONCERNED THAT FREEZING DRIZZLE WILL OCCUR LONG ENOUGH TO WARRANT AN ADVISORY. THUS...ISSUED WINTER WEATHER ADVISORY FOR WIZ017 09Z-15Z 27NOV05. SUNDAY AND SUNDAY NIGHT...CLOSED 500MB LOW EVOLVES OVER NATIONS MIDSECTION...AS SURFACE LOW PUSHES NORTHWARD OUT OF THE PLAINS AND OCCLUDES. STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM EXPECTED TO BRING DEEP LAYER OF RELATIVE HUMIDITY THROUGH THE TROPOSPHERE AS SHOWN BY TIME/HEIGHT CROSS SECTIONS. LARGE SCALE ASCENT IMPRESSIVE ASSOCIATED WITH LOW LEVEL WARM AIR ADVECTION...ALONG WITH UPPER LEVEL DIVERGENCE IN LEFT FRONT REGION OF 300MB JET. IN ADDITION...ELEVATED CAPE VALUES OF 300-400 J/KG INDICATED SUNDAY NIGHT. STRONG DYNAMICS ASSOCIATED WITH THE SURFACE AND UPPER LEVEL LOW CERTAINLY SUGGEST WIDESPREAD RAINFALL EVENT SUNDAY AND SUNDAY NIGHT. CURRENT DATA BASE APPEARS QUITE REASONABLE WITH RESPECT TO RAIN PROBABILITIES AND QPF. MAINTAINED ISOLATED THUNDERSTORM POTENTIAL SUNDAY NIGHT BASED ON ELEVATED INSTABILITY. IN ADDITION...ADDED FOG TO SUNDAY NIGHT IN PORTIONS OF SOUTHEAST MN AND NORTHEAST IOWA... WHERE SOUTHEAST WINDS OVER MELTING SNOW SUPPORT SIGNIFICANTLY REDUCED VISIBILITY DUE TO FOG. WARMING TREND SUPPORTED BY RISING 850MB AND SURFACE TEMPERATURES. HOWEVER...WE WERE CONCERNED THE MODELS WARMED THE NEAR-SURFACE AIR TOO MUCH TONIGHT THROUGH SUNDAY NIGHT. THIS BASED ON FRESH SNOW COVER OVER MUCH OF THE FORECAST AREA...WHICH THE MODELS HAVE NOT ACCOUNTED FOR. IN ADDITION...AS TEMPERATURES RISE ABOVE 32F...MELTING SNOW SHOULD PRIME THE BOUNDARY LAYER FOR LOW CLOUDS AND/OR FOG. THUS... MAINTAINED NON-DIURNAL TREND IN DATA BASE...WITH TEMPERATURES ANTICIPATED TO CONTINUE RISING THROUGH SUNDAY NIGHT...BUT NOT AS MUCH AS MOS GUIDANCE SUGGESTED. MONDAY...STRONG 850MB COLD AIR ADVECTION INDICATED AS COLDER AIR WRAPS AROUND THE OCCLUDED LOW. WE HAD SOME UNCERTAINTY ABOUT PRECIPITATION TYPE AS A RESULT OF GFS AND NAM FORECAST SOUNDING AND COBB OUTPUT DIFFERENCES. FOR EXAMPLE...NAM SOUNDINGS AND COBB OUTPUT SUGGEST RAIN CHANGES TO ALL SNOW ACROSS MUCH OF SOUTHEAST MN AND NORTHEAST IOWA. ON THE OTHER HAND...GFS FORECAST SOUNDINGS AND COBB OUTPUT SUPPORTED A WARMER SCENARIO...WITH RAIN IN THE AFOREMENTIONED LOCATIONS INTO THE AFTERNOON. DUE TO UNCERTAINTY...MAINTAINED DATA BASE AS IS...WITH RAIN OR SNOW GENERALLY WEST OF THE MISSISSIPPI RIVER AND ALL RAIN FROM THE MISSISSIPPI RIVER EASTWARD INTO WI. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY INTO THURSDAY...BOTH ECMWF AND GFS INDICATED AN UPPER LEVEL AND SURFACE WAVE SHOULD MOVE ACROSS THE MIDWEST. APPEARS THERE COULD BE ENOUGH FORCING TO PRODUCE A LIGHT SNOW EVENT. MAIN IMPACT ON THE FORECAST WAS TO INCLUDE CHANCE OF SNOW WEDNESDAY NIGHT AS THIS TIME PERIOD WAS PRECIPITATION FREE IN THE CURRENT DATA BASE. FRIDAY INTO SATURDAY...NEXT SYSTEM TO AFFECT THE UPPER MISSISSIPPI VALLEY COULD BRING PRECIPITATION DURING THE WEEKEND...DECEMBER 3-4. DUE TO ENSEMBLE AND OPERATIONAL MODEL DIFFERENCES IN TIMING AND POSITION OF SURFACE AND UPPER LEVEL FEATURES...CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE PRECIPITATION ON DAY 7...SATURDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 158 AM CST SUN NOV 27 2005 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061- 271200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND- VERNON-WINNESHIEK-WINONA- 158 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...OVERNIGHT A WARM FRONT WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW OF THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA FROM SUNDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THAT OUR AREA WILL BE WARM ENOUGH FOR RAIN FROM SUNDAY THROUGH SUNDAY NIGHT. ENOUGH INSTABILITY WILL BE PRESENT FOR THE CHANCE OF SOME THUNDERSTORMS TO OCCUR SUNDAY NIGHT. AS COLDER AIR MOVES INTO THE REGION MONDAY...THE PRECIPITATION WILL CHANGE OVER TO SNOW. THE CHANCE OF SNOW WILL CONTINUE INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-WIZ029-032>034-042>044-271200- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TREMPEALEAU-WABASHA- 158 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT AS A WARM FRONT APPROACHES THE REGION LATE TONIGHT...PRECIPITATION WILL MOVE NORTH ACROSS THE AREA. THE PRECIPITATION COULD FALL AS EITHER SOME FREEZING DRIZZLE OR LIGHT RAIN AS TEMPERATURES WILL BE CLOSE TO FREEZING. IN ADDITION...THERE WILL BE SCATTERED THUNDERSTORMS WHICH COULD PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA FROM SUNDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THAT OUR AREA WILL BE WARM ENOUGH FOR RAIN FROM SUNDAY THROUGH SUNDAY NIGHT. ENOUGH INSTABILITY WILL BE PRESENT FOR THE CHANCE OF SOME THUNDERSTORMS TO OCCUR SUNDAY NIGHT. AS COLDER AIR MOVES INTO THE REGION MONDAY...THE PRECIPITATION WILL CHANGE OVER TO SNOW. THE CHANCE OF SNOW WILL CONTINUE INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-271200- TAYLOR- 158 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL WISCONSIN. .DAY ONE...OVERNIGHT AS A WARM FRONT APPROACHES THE REGION LATE TONIGHT... FREEZING RAIN WILL FALL ACROSS THE AREA. IN ADDITION... THERE MAY BE A FEW ISOLATED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME FREEZING RAIN WILL LINGER ACROSS THE AREA THROUGH MID MORNING. A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA FROM SUNDAY THROUGH TUESDAY. AT THIS TIME...IT APPEARS THAT OUR AREA WILL BE WARM ENOUGH FOR ALL RAIN FROM LATE SUNDAY MORNING THROUGH SUNDAY NIGHT. ENOUGH INSTABILITY WILL ALSO BE AVAILABLE FOR A THUNDERSTORM OR TWO SUNDAY NIGHT. HOWEVER...IT APPEARS THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS. AS COLDER AIR MOVES INTO THE REGION MONDAY...THE PRECIPITATION WILL CHANGE OVER TO SNOW. THE CHANCE OF SNOW WILL CONTINUE INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 AM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM HAIL 5 W UTICA 43.98N 92.05W
11/27/2005 1.00 INCH WINONA MN PUBLIC
PUBLIC REPORTED ONE INCH DIAMETER HAIL IN ST CHARLES.
&&
BOYNEThe La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481796.